Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Can megestrol cause excessive hair growth in women?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
will megestrol cause excessive hair growth in women? it was prescribed by my oncologist during chemo therapy on an as needed basis for loss of appetite. i am experiencing loss of appetite suddenly. i want to use it again, because it works. but, i don't want to grow a moustach.
Posted Wed, 15 May 2013 in Medicines and Side Effects
Answered by Dr. Rohan Khandelwal 54 minutes later
Dear Ma'am,

Sorry to hear about your problem. Megestrol is a commonly used appetite stimulant and being a steroid derivative, its commoon side effects are weight gain, nausea, vomiting, impotence, edema, breakthrough bleeding, and shortness of breath.
It can also induce thrombosis and lead to DVT and embolism. Excessive hair growth is an extremely rare side effect and you done need to worry about it if you are goign to use the drug for a short duration.

It is important that if you use the drug for more than 15-20 days, you gradually taper the dose and do not stop it abruptly as it can lead to adrenal suppression.
There is no harm in consulting your doctor before starting this drug.

Hoping for the best. Please feel free to clarify any other query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor